An Empirical Study of Robust Modified Recursive Fits of Moving Average Models
Mohamed Ali Ismail1, Hend A. Auda2, Joe W. McKean3 & Mahmoud Mohamed Sadek2 Show affiliations
- Department of Statistics, Cairo University, Egypt
- Department of Statistics, Helwan University, Egypt
- Department of Statistics, Western Michigan University, United States
Journal of Mathematics and Statistics, Volume 18, Issue 1, pp. 87–100 · doi.org/10.3844/jmssp.2022.87.100
Abstract
The time-series Moving Average (MA) model is a nonlinear model; see, for example. For traditional Least Squares (LS) fits, there are several algorithms to use for computing its fit. Since the model is nonlinear, Fuller discusses a Newton-type step algorithm. proposed a recursive algorithm based on a sequence of three linear LS regressions. In this study, we robustify Koreisha and Pukkila’s algorithm, by replacing these LS fits with robust fits. We selected an efficient, high breakdown robust fit that has good properties for skewed as well as symmetrically distributed random errors. Other robust estimates, however, can be chosen. We present the results of a simulation study comparing our robust modification with the Maximum Likelihood Estimates (MLE) in terms of efficiency and forecasting. Our robust modification has relatively high empirical efficiency relative to the MLE estimates under normally distributed errors, while it is much more efficient for heavy-tailed error distributions, including heavy-tailed skewed distributions.
Licence and reuse
Open access. This article is licensed under a Creative Commons Attribution 4.0 International Licence (CC BY 4.0), as printed on the article, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original authors and the source. No permission is needed.
How to reuse this articleResponses (0)
About this article
Ismail, M. A., Auda, H. A., McKean, J. W. & Sadek, M. M. (2022). An Empirical Study of Robust Modified Recursive Fits of Moving Average Models. Journal of Mathematics and Statistics, 18(1), 87–100. https://doi.org/10.3844/jmssp.2022.87.100
- Licence
- CC BY 4.0
- Issue
- Volume 18, Issue 1
- Policies
- Editorial independenceUse of generative AIData availabilityAppeals and complaints
- Version
- Version of record
